I had Botox for the first time, and got a bit too much on the mouth area. My jaw is sore, and I really try not to talk very much. Eating is okay, as long as it's soft food. I've been dealing with Bell's Palsy since January 2008, and I now look like I did when I had it. What can be causing the jaw pain and the difficulty of opening the mouth? Does Bell's Palsy have something to do with it? I'll go for a CT next week and they will go from there.
Jaw Pain and Difficulty with Opening the Mouth Post-Botox
Botox Price Calculator
What would you like to change?
Enter your info to request custom estimates from three local providers.
These providers will send a more accurate price based on your needs.
Doctor Answers 7
Jaw Pain and Asymmetry After Botox
There are several contraindications to the use of Botox, including certain neurologic conditions and the concomitant use of certain medications. In addition, the use of Botox around the mouth is a more advanced application and should be done by a physician with experience and success in this area.
Do not have Botox injected by inexperienced people
Once again, I must state that you should only have Botox injected by a highly trained, board certified plastic surgeon with extensive experience in Botox injections (or a similarly qualified dermatologist). Without examining you, it is hard to give specific advice. However, it appears that your depressor muscle is out which is giving you asymmetry around your mouth. Throwing off muscle balance in the face can lead to soreness. The good thing about Botox is that it is always temporary and will completely go away. However, you may need several weeks to months for the effect to wear off. Good luck.
Seek neurologist's advice for jaw and mouth problems after Botox
It's not clear why you received the Botox. Was it to address the Bell's palsy or was it to address something cosmetic and unrelated? I have only heard of these symtpoms when a patient was not injected properly for TMJ in the masseter muscle. Her symptoms lasted beyond 4 months. Because your situation may be further complicated by the history or current condition of Bell's palsy, it is recommended that you seek the services of a neurologist.
You might also like...
I wouldn't mix Bell's Palsy and Botox
I wouldn't mix Bell's Palsy and Botox. This should really be only done under a neurologist's guidance, if at all. In terms of your jaw or mouth pain, it is unclear if the two are related.
Bell's Palsy and Botox
Botox use in a patient with prior Bell's palsy and around the mouth takes two extra levels of skill for the practitioner. Be sure that you are receiving the treatments from a board certified plastic surgeon or dermatologist.
Also, your Bell's palsy should be fully worked up and stabilized before proceeding with ANY Botox treatment. By stabilized, I mean no further progression of your muscle weakening or strengthening.
The jaw pain and difficulty opening your mouth is worrisome, as Botox does not usually cause either symptom. Hopefully, your condition has improved somewhat by now and your CT scan was ok.
Consult a neurologist.
Your case is very complex. I would start by visiting the doctor who performed the injections if you have not already. He or she should be informed about what is going on with you. If he or she is unable to help you, I would suggest you consult a neurologist (a nerve/muscle specialist). Botox (in addition to exercise movements of the mouth) has been used in certain cases to treat hypertonis (over-activity of facial muscles) after Bells Palsy has resolved. This does not, however, appear to be the case with you.
Meanwhile, I would suggest that you do not allow anyone to inject more Botox in the mouth area. After a month or two, you should regain some of the muscle activity around the mouth.
Ask your physician
The use of Botox after Bell's palsy requires a lot of judgment, so hopefully your physician has some previous experience with this. It is unlikely that the Botox actually caused the Bell's palsy to flare up, it's just that there are often subtle weaknesses of the facial muscles that can become exaggerated after a Botox treatment. Using Botox around the mouth is also somewhat of an advanced technique. Your physician may advise waiting it out or perhaps offer additional injections in order to balance the muscles. In any case, you should follow your treating physician's recommendations since it isn't possible to give much specific advice without seeing you in person.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.